Michigan, 2006

Ice Storm in Michigan, February 16, 2006

February 16, 2006 · NWS DTX · 3 events in 3 counties and zones

A significant ice storm hit the Tri Cities as warm air aloft surged north ahead of a warm front. The front made it as far north as Flint before stalling out.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A significant ice storm hit the Tri Cities as warm air aloft surged north ahead of a warm front. The front made it as far north as Flint before stalling out. North of the front, surface temperatures remained below freezing. Three rounds of thunder freezing rain, some of which had hail up to 1/2 inch in diameter, pelted the Tri Cities on the afternoon of Thursday February 16. The ice began to accumulate right around noon and continued all afternoon and evening. The first round of thunderstorms occurred just prior to 1500 EST, followed by another round the following hour. The 3rd and final round struck between 1900 and 2000 EST and hit the hardest. The ASOS at MBS recorded an amazing 91 hundredths of an inch of precipitation during the entire duration of the frozen precip. Scores of trees and power lines were brought down under the weight of the ice. The heaviest icing occurred across Midland and Bay counties where widespread ice accumulations 1/2 to 1 inch caused significant damage which resulted in power outages for much of the region. The coldest air of the season settled into the area on the 17th. The thermometer plummeted to 0 degrees by sunrise on the 18th. Frigid temperatures, well below normal, continued through the weekend. Many remained without power for days. In response, Red Cross and public schools in the area opened temporary warming shelters to accommodate those without power. Insurance companies estimated the total damage across the three County region at $1M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 16, 3:35 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 16, 3:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EST THU FEB 16 2006

.SHORT TERM...TONIGHT AND EARLY FRIDAY MORNING

LEFT EXIT REGION OF 160 KNOT UPPER LEVEL JET NOW MOVING INTO
SOUTHERN LOWER MICHIGAN...LEADING TO NUMEROUS THUNDERSTORMS NORTH OF
THE SURFACE LOW. THE ALL IMPORTANT SURFACE LOW WAS JUST BEGINNING TO
TRACK INTO FAR SOUTHWEST LOWER MICHIGAN AS OF 20Z. WARM FRONT NOW
PUSHING INTO SOUTHEAST MICHIGAN WITH MID TO UPPER 50S BEING REPORTED
AT THE OHIO/MICHIGAN BORDER (TOL 57 F). WITH LOWER 50S DEW POINTS
CONTINUING TO STREAM NORTH INTO SOUTHEAST MICHIGAN...MAY NEED A
DENSE FOG ADVISORY WHERE THERE IS SIGNIFICANT SNOWPACK (M-59/I-69).
SURFACE LOW EXPECTED TO TRACK VERY CLOSE TO THE I-69 CORRIDOR. LOW
LEVEL NORTHEAST FLOW NORTH OF THIS TRACK WILL CONTINUE TO LOCK IN
THE COLD AIR...WITH ICE STORM WARNINGS UP FOR TRI-CITIES REGION
WHERE THUNDERSTORMS HAVE/WILL PRODUCE SOME HEAVY PRECIPITATION
AMOUNTS. NOT LOOKING FOR MUCH IN THE WAY OF SNOW BEHIND THIS SYSTEM
AS DRY SLOT PUNCHES INTO SOUTHEAST MICHIGAN OVERNIGHT.
STRONG SUBSIDENCE/PRESSURE COUPLET EXPECTED TO LEAD TO STRONG WINDS
BETWEEN 9-12Z FRIDAY. 6 HOUR PRESSURE COUPLET ROUGHLY IN THE ORDER
OF 30 MB (+17/-13). WITH THE SOUTHERN HALF OF THE CWA ON THE LEAD
EDGE OF THE DRY SLOT WILL CONTINUE WITH WARNING SOUTH AND ADVISORY
NORTH. IT CERTAINLY LOOKS TO BE CLOSE ON BOTH ENDS...BORDERLINE
ADVISORY/WARNING WIND GUSTS (50 TO 60 MPH) WITH THE NAM A LITTLE
MORE SUPPORTIVE THAN THE GFS. WITH THE LOW CONTINUING TO DEEPEN AS
IT HEADS INTO QUEBEC...MARINE LOCATIONS SHOULD HAVE NO PROBLEM
EXPERIENCING WIND GUSTS TO 45 KNOTS WITH THE AMOUNT OF COLD
ADVECTION ENSUING. WITH LAKE HURON REMAINING OPEN
(UNFROZEN)...SHOULD SEE THE BOUNDARY LAYER A LITTLE DEEPER THAN NAM
IS INDICATING...AND WILL CARRY GUSTS TO 50 KNOTS FOR THE OPEN WATERS
OF LAKE HURON...AS WELL AS LAKE ST CLAIR AND THE NEARSHORE WATERS OF
LAKE ERIE EVEN WITH THE SHORT WINDOW OF OPPORTUNITY (3 HRS).

&&

.LONG TERM...FRIDAY THROUGH THURSDAY

THE SURFACE LOW WILL RAPIDLY MOVE OFF TO THE NORTHEAST ON FRIDAY.
STRONG SUBSIDENCE AND CONTINUED COLD AIR ADVECTION WILL KEEP THE
MIXED LAYER UP DURING THE MORNING...SO WINDS WILL REMAIN STRONG. THE
GRADIENT WILL BEGIN TO RELAX BY AFTERNOON...WHICH SHOULD ALLOW WINDS
TO DIMINISH. THE UPSTREAM TEMPS ARE ACTUALLY IN THE TEENS AS OF 20Z.
GIVEN THE DEGREE OF COLD AIR ADVECTION TONIGHT...WILL UNDERCUT
GUIDANCE TEMPS ON FRIDAY...CARRYING HIGHS ONLY AROUND 20 TO THE LOWER
20S. COMBINED WITH THE WINDS...WIND CHILLS SHOULD BE AROUND 0 DURING
THE DAY. THE TEMPERATURE WILL FALL OFF FRI NIGHT. THE GRADIENT
HOWEVER WILL REMAIN UP AS A 1046MB HIGH NUDGES INTO THE WESTERN
GREAT LAKES FRI NIGHT...SO EXPECT TEMPS WILL NOT DROP OFF TOO MUCH
BELOW GUIDANCE. HOWEVER...WITH THE WINDS...WIND CHILL READINGS WILL
BE WELL BELOW ZERO. AN UPPER TROUGH AXIS WILL SWING THROUGH THE
SOUTHERN GREAT LAKES LATE FRI NIGHT INTO SAT MORNING. WITH THE
ARCTIC AIR OVER THE LAKES...LIFT FROM THIS WAVE MAY BE ABLE TO ALLOW
SOME LAKE EFFECT SNOW SHOWERS INTO SOUTHEAST MICHIGAN.

THE ARCTIC HIGH WILL SETTLE INTO THE OHIO VALLEY BY THE END OF THE
WEEKEND...WITH A SLOW MODERATION IN TEMPS EXPECTED HEADING INTO
EARLY NEXT WEEK. DESPITE THE COLD AIR OVER THE LAKES...THE VERY DRY
AIRMASS MAY PREVENT MUCH LAKE EFFECT ACTIVITY FROM REACHING SE
MICHIGAN. SO AT THIS TIME...WILL MAINTAIN JUST A MENTION OF FLURRIES
THROUGH THE END OF THE WEEKEND. A POLAR LOW IS EXPECTED TO REMAIN
ACROSS NORTHERN AND CENTRAL CANADA THROUGH THE END OF THE WEEK.
MEDIUM RANGE SOLUTIONS HOWEVER SHOW TREMENDOUS VARIATION IN TIMING
AND STRENGTH OF NORTHERN STREAM WAVES TO IMPACT THE STATE NEXT WEEK.
BASED ON THE PATTERN...BELOW NORMAL TEMPS WITH A CHANCE OF SNOW
EACH DAY STILL LOOKS ON TARGET.

&&

.AVIATION...ISSUED AT 105 PM

LIFR CONDITIONS IN LOW CEILING AND FOG WILL SPREAD OVER SE
MICHIGAN THIS AFTERNOON AS A WARM FRONT MOVES NORTH. SOME FREEZING
RAIN WILL LINGER AT MBS THROUGH THE AFTERNOON WITH SOME ICING
EXPECTED.

THE LIFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS THIS
AFTERNOON AROUND DETROIT AND BY THIS EVENING AT FNT...BUT WILL
LINGER AT MBS. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM 01Z
TO 05Z. VERY STRONG NW WINDS WILL THEN SIGNAL THE PASSAGE OF THE
COLD FRONT OVERNIGHT...WITH GUSTS IN THE 40 TO 50 KNOT RANGE AFTER
08Z AT ALL SITES. THE WIND WILL DIMINISH BY NOON FRIDAY.

THE WARM FRONT WILL BE PULLED NORTH BY LOW PRESSURE NEAR CHICAGO
MOVING INTO CENTRAL LOWER MICHIGAN THIS EVENING. AS THE LOW MOVES
INTO LAKE HURON AND EASTERN ONTARIO, IT WILL CONTINUE TO DEEPEN
AND DRIVE THE COLD FRONT THROUGH SE MICHIGAN. THE STRENGTH OF THE
LOW PRESSURE SYSTEM AS IT MOVES TO OUR EAST WILL BE RESPONSIBLE
FOR THE HIGH WINDS AND SHARPLY COLDER TEMPERATURES OVERNIGHT AND
ON FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...ICE STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053 UNTIL MIDNIGHT
     FRIDAY.

     WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068...1 AM FRIDAY TO 11 AM FRIDAY.

     HIGH WIND WARNING...MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...1 AM FRIDAY TO 11 AM FRIDAY.

     FREEZING RAIN ADVISORY...MIZ060-MIZ061-MIZ062-MIZ063 UNTIL 6 PM
     THURSDAY.

     FREEZING RAIN ADVISORY...MIZ054-MIZ055 UNTIL 10 PM THURSDAY.

LAKE HURON...GALE WARNING...SAGINAW BAY...1 AM FRIDAY TO NOON FRIDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON...4 AM
     FRIDAY TO NOON FRIDAY.

     STORM WARNING...LHZ462-LHZ463-LHZ464...2 AM FRIDAY TO 11 AM
     FRIDAY.

LAKE ST CLAIR...STORM WARNING...LCZ460...2 AM FRIDAY TO 11 AM FRIDAY.

MI WATERS OF LAKE ERIE...STORM WARNING...LEZ444...2 AM FRIDAY TO 11 AM FRIDAY.

&&

AVIATION...BT
SHORT TERM...SF
LONG TERM....CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 16, 12:33 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1233 PM EST THU FEB 16 2006

MIZ047>049-053>055-060>063-068-171015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-
1233 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR BAY...MIDLAND AND HURON
COUNTIES THIS AFTERNOON AND EVENING. PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS. A FREEZING RAIN ADVISORY
IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE REST OF THE AREA.
PLEASE SEE THE LATEST URGENT WEATHER MESSAGE /WSWDTX/ FOR DETAILS.

A WIND ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST URGENT WEATHER
MESSAGE /NPWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST URGENT WEATHER
MESSAGE /NPWDTX/ FOR DETAILS.

TEMPERATURES IN THE SINGLE DIGITS AND WINDS AROUND OF 10 TO 15 MPH
WILL LEAD TO WIND CHILLS NEAR 10 BELOW ZERO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER HIGH WIND REPORTS
WILL BE NEEDED TONIGHT AND REPORTS OF ICING WILL BE NEEDED TODAY.

MIZ069-070-075-076-082-083-171015-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1233 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

THERE IS ALSO A CHANCE OF A THUNDERSTORM THIS AFTERNOON AND EVENING
AS A LOW PRESSURE SYSTEM TRACKS NORTHEAST TOWARD THE REGION. THERE
IS A SLIGHT RISKE OF SEVERE THUNDERSTORMS ACROSS LENAWEE AND MONROE
COUNTIES...WITH WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE
WEATHER HAZARD. THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE THE LATEST URGENT
WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER HIGH WIND REPORTS
WILL BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-171015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1233 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS CURRENTLY IN EFFECT. PLEASE SEE THE LATEST LAKE
HURON OPEN LAKE FORECAST /GLFLH/...LATEST LAKE ST CLAIR FORECAST
/GLFSC/...AND THE LATEST NEARSHORE MARINE FORECAST /NSHDTX/ FOR
DETAILS.

THERE IS ALSO A CHANCE OF A THUNDERSTORM...MAINLY FROM LAKE ST CLAIR
SOUTHWARD...THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM
TRACKS NORTHEAST TOWARD THE REGION. THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS CURRENTLY IN EFFECT. PLEASE SEE THE LATEST LAKE
HURON OPEN LAKE FORECAST /GLFLH/...LATEST LAKE ST CLAIR FORECAST
/GLFSC/...AND THE LATEST NEARSHORE MARINE FORECAST /NSHDTX/ FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BRAVENDER/SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Bay

When
February 16, 4:00 PM EST to 10:00 PM EST
Where
Bay forecast zone
Reported by
BROADCAST MEDIA
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Ice Storm, Midland

When
February 16, 4:00 PM EST to 10:00 PM EST
Where
Midland forecast zone
Reported by
BROADCAST MEDIA
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Ice Storm, Saginaw

When
February 16, 4:00 PM EST to 10:00 PM EST
Where
Saginaw forecast zone
Property damage
$1.0 million
Reported by
BROADCAST MEDIA
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491115, 5491116, 5491117.